Hail, Seneca
- When
- August 7, 10:11 AM EST
- Where
- Seneca County, 2.09 mi NE of Tiffin
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.120, -83.140
A trained weather spotter reported nickel size hail 2 miles east of Tiffin.
A weakening complex of showers and thunderstorms moved southeast out of Michigan during the morning of August 7th. The airmass over northern Ohio was moderately unstable with dewpoints in the mid 60s ahead of this feature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A weakening complex of showers and thunderstorms moved southeast out of Michigan during the morning of August 7th. The airmass over northern Ohio was moderately unstable with dewpoints in the mid 60s ahead of this feature. Thunderstorms developed out ahead of this complex as outflow boundaries pushed eastward. One of the thunderstorms produced a brief tornado in Orrville in Wayne County. An EF1 tornado was on the ground for approximately 1 mile and caused damage to a house. Several other thunderstorms produced quarter size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 7, 8:51 AM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OH 951 AM EDT WED AUG 7 2013 .SYNOPSIS... A COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE SOUTHEAST ACROSS THE LOCAL AREA TONIGHT. THIS FRONT IS EXPECTED TO STALL NEAR THE OHIO RIVER ON THURSDAY AND THEN MOVE LITTLE THROUGH FRIDAY. THE FRONT WILL FINALLY MOVE OFF TO THE EAST ON SATURDAY AS CANADIAN HIGH PRESSURE BEGINS TO BUILD OVER THE REGION FROM THE NORTHWEST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... FEW CHANGES TO ORIGINAL FORECAST. OUTFLOW FROM TSRA MOVING ACROSS LOWER MI KICKING OFF SCATTERED TSRA NW OH AND LAKESHORE COUNTIES. CAPES HAVE PUSHED TO BETWEEN 1000 AND 1500 J/KG AS AS 65+ DEW POINTS HAVE CREPT OVER THE WESTERN HALF OF THE FORECAST AREA BUT SPC DOES NOT ANTICIPATE A WATCH BOX AT THIS TIME. ORIGINAL DISCUSSION... MADE ONLY MINOR ADJUSTMENTS TO THE SKY CONDITION WITH THE UPDATE. STORMS ACROSS LOWER MI CONTINUE TO MOVE TOWARD NW OH. DEBRIS CLOUD FROM THIS ACTIVITY AND PATCHES OF LOWER CLOUDS COULD WRECK HAVOC ON TEMPS TODAY. THE DAY CREW COULD HAVE A HANDFUL. STILL EXPECTING NEW DEVELOPMENT THIS AFTERNOON IN THE WEST. EXACT TIMING REMAINS TOUGH. ORIGINAL...LOT'S OF QUESTIONS TODAY. DO THINK MOST AREAS WILL SEE RAIN BY EARLY EVENING BUT TODAY WILL CERTAINLY NOT BE A COMPLETE WASHOUT. LINE OF STORMS OVER LAKE MICHIGAN SHOULD FOLLOW THE LOW LEVEL THICKNESS CONTOURS TO LAKE ERIE LATER THIS MORNING. SOME WEAKENING IS EXPECTED AND THE LINE COULD ARRIVE AS SCATTERED SHOWERS. WILL START OUT NW OH WITH CHANCE POPS BY 12Z AND ALL AREAS WILL HAVE A PRECIP MENTION BY LATE MORNING. DEBRIS CLOUDS FROM THIS LINE WILL PLAY A KEY ROLE IN WHAT HAPPENS THIS AFTERNOON. DO THINK THE CLOUDS WILL THIN AND EXPECT SOME CONVECTION TO BEGIN FIRING IN NW OH LATER THIS AFTERNOON. HOW FAR AND FAST THIS ACTIVITY SPREADS EAST IS TRICKY. WILL STICK WITH LIKELY POPS ALL AREAS FOR THIS AFTERNOON BUT THE SE END OF THE AREA MAY HAVE TO WAIT TILL EARLY EVENING FOR THE FIRST RUMBLES OF THUNDER. SOME DRYING OCCURS AT MID LEVELS TODAY SO THE POTENTIAL EXISTS FOR ISOLATED SEVERE STORMS. FORCING AT THE SURFACE WILL BE MARGINAL AS THE FRONT WILL REMAIN WELL TO THE WEST. DO EXPECT INSTABILITY TO BUILD TODAY WITH SURFACE DEWPOINTS MAKING A RUN FOR 70 DEGREES WHICH WILL GIVE CAPES IN EXCESS OF 1000 J/KG. WILL HAVE TO WAIT AND SEE WHAT HAPPENS. HOPEFULLY BY DAYBREAK WE SHOULD HAVE A BETTER FEEL FOR THE CONVECTION OVER MI. HAVE NOT STRAYED TOO FAR FROM GUIDANCE TEMPS TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... THE COLD FRONT WILL FINALLY ARRIVE TONIGHT BUT IT WILL BE ALMOST DAYBREAK BEFORE IT CLEARS THE AREA. THE FRONT WILL EVENTUALLY STALL NEAR THE OHIO RIVER WHICH MEANS A DISTINCT AIR MASS CHANGE WILL NOT OCCUR. WILL NEED LIKELY POPS ACROSS THE EAST THIS EVENING AND ALTHOUGH THERE SHOULD BE A DECREASE IN ACTIVITY OVERNIGHT NOT COMFORTABLE DRYING THINGS OUT COMPLETELY. WILL NEED TO HAVE AT LEAST CHANCE POPS THE REMAINDER OF THE WORKWEEK AS THE FRONT REMAINS TOO CLOSE FOR COMFORT. THERE WILL BE A SHARP NORTHERN CUTOFF TO THE PRECIP. MODELS CONTINUE TO SHOW A WAVE OF LOW PRESSURE MOVING UP THE OHIO VALLEY ON FRIDAY. BEST CHANCES FOR SHOWERS AND STORMS WILL OCCUR THEN AND HAVE BUMPED PRECIP CHANCES TO LIKELY. SOME LOCATIONS COULD SEE AN INCH OR TWO OF PRECIPITATION DURING THE PERIOD GIVEN THE WEST TO EAST ORIENTATION OF THE FRONT. THIS IS SOMETHING THAT LATER SHIFTS WILL NEED TO MONITOR. THE FRONT WILL FINALLY GET PUSHED TO THE SOUTHEAST OVER THE WEEKEND AS HIGH PRESSURE BEGINS TO BUILD IN. WILL TRY FOR DRY WEATHER SATURDAY MORNING. HAVE USED A BLEND OF GUIDANCE DURING THE ENTIRE PERIOD. TEMPS WILL AVERAGE BELOW NORMAL DURING THE PERIOD. && .LONG TERM /SUNDAY THROUGH TUESDAY/... MOST OF THE MODELS ARE STILL INDICATING HIGH PRESSURE EARLY NEXT WEEK. THE HIGH IS PROGGED TO EXTEND FROM THE UPPER MIDWEST ACROSS THE LOWER GREAT LAKES. WITH THE BROAD TROUGH ALOFT I SUSPECT WE WILL SEE PATCHES OF MID AND HIGH CLOUDS SO THE HIGH MAY BE SOMEWHAT DIRTY ALTHOUGH THE AIR MASS SHOULD BE DRY AND STABLE. THE NEXT FRONT LOOKS TO DROP ACROSS THE LOWER GREAT LAKES MONDAY NIGHT OR TUESDAY MORNING. IT LOOKS TO BE A REINFORCING PUSH OF COOLER AIR. NOT MUCH MOISTURE OR INSTABILITY TO WORK WITH. CANNOT RULE OUT A SHOWER ESPECIALLY DOWN WIND OF LAKE ERIE BUT GIVEN THE UNCERTAINTY ON THE TIMING AND STRENGTH OF THE FRONT WILL KEEP THE FORECAST DRY. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD AS THE TROUGH ALOFT GRADUALLY DEEPENS. SURFACE HIGH PRESSURE FROM THE NORTHERN PLAINS WILL GIVE WAY TO HIGH PRESSURE FROM CANADA. HIGH TEMPERATURES IN THE 70S. LOWS MOSTLY IN THE 50S...AROUND 60 NEAR THE LAKESHORE AND IN TOWN. && .AVIATION /14Z WEDNESDAY THROUGH SUNDAY/... DEWPOINTS ARE COMING UP AS THE SOUTH WIND HAS PREVAILED OVERNIGHT. PATCHES OF STRATUS HAVE FORMED ACROSS INDIANA AND NW OHIO AND WILL LIKELY SEE MVFR OR LOCAL IFR CEILINGS AT KTOL KFDY KMFD THIS MORNING WITH MVFR OR VFR CUMULUS FILLING IN ELSEWHERE. NEW SHOWERS/STORMS WILL DEVELOP TODAY WELL AHEAD OF A COLD FRONT. THE FRONT WILL NOT CROSS THE FORECAST AREA UNTIL LATE TONIGHT OR EARLY THURSDAY MORNING. SHOWERS/STORMS A POSSIBILITY UNTIL THE FRONT MOVES THRU. WILL TRY TO FORECAST THE MOST LIKELY 4 HOUR WINDOW AT EACH TAF SITE FOR THE TSTORMS AND FORECAST VICINITY SHOWERS THE REMAINDER OF THE TIME BUT NOT A LOT OF CONFIDENCE IN THE TIMING. MVFR VISIBILITY AND BRIEF IFR VISIBILITY AND GUSTY WINDS POSSIBLE DURING THE HEAVIER THUNDERSTORMS. .OUTLOOK...NON-VFR CONDITIONS LIKELY THURSDAY INTO SATURDAY MORNING IN SHOWERS AND THUNDERSTORMS AND MVFR/IFR CEILINGS AT TIMES. && .MARINE... A RELATIVELY LIGHT SOUTH FLOW ON LAKE ERIE WILL PERSIST...PERHAPS BECOMING SOUTHWEST...UNTIL THE COLD FRONT ARRIVES LATER TONIGHT. MARINERS WILL HAVE TO BE ON THE LOOK OUT FOR THUNDERSTORMS WITH LOCALLY GUSTY WINDS AND HIGHER WAVES. IF AN ORGANIZED BAND OF THUNDERSTORMS CROSSES THE LAKE TODAY...THEN WINDS MAY SHIFT TO THE WEST AND NORTHWEST FOR A FEW HOURS...THEN BACK TOWARD THE SOUTH OR SOUTHWEST AGAIN. TIMING THE ACTUAL FRONT IS TRICKY. AN AVERAGE OF THE DIFFERENT COMPUTER MODELS WOULD PUT THE FRONT ACROSS THE SOUTH SHORE OF LAKE ERIE BY THURSDAY MORNING. UNLIKE MOST FRONTS...THE GRADIENT REMAINS RATHER WEAK BEHIND THE FRONT AND DO NOT EXPECT MUCH OF A NORTH TO NORTHWEST WIND ON THURSDAY INTO FRIDAY...PERHAPS PICKING UP JUST A BIT (10-15 KNOTS) LATER FRIDAY INTO SATURDAY. WINDS SHOULD REMAIN RELATIVELY LIGHT EARLY NEXT WEEK AS HIGH PRESSURE BUILDS ACROSS THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...KUBINA NEAR TERM...DJB/KUBINA SHORT TERM...KUBINA LONG TERM...KOSARIK AVIATION...KOSARIK MARINE...KOSARIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 921 AM EDT WED AUG 7 2013 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-081330- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 921 AM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL MOVE ACROSS THE LOCAL AREA TONIGHT. A COUPLE ROUNDS OF SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL BE SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. LOCALIZED HEAVY RAIN MAY OCCUR THROUGH TONIGHT CAUSING SOME MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-081330- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 921 AM EDT WED AUG 7 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON LAKE ERIE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 112 km away, was scanning. The volume nearest the first event began at 15:09 UTC.
8 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
A trained weather spotter reported nickel size hail 2 miles east of Tiffin.
The public reported quarter size hail in Republic.
Ohio Department of Transportation reported trees uprooted north of Wadsworth.
The public reported quarter size hail 1 mile north of Weiker Airport.
A trained spotter reported quarter size hail 1 mile north of Orrville.
A National Weather Service storm survey team confirmed an EF1 tornado occurred near Orrville along Mc Quaid Rd. The tornado was on the ground for approximately 1 mile with a width maximum winds estimated to be 95 mph. The maximum width was approximately 50 yards. The tornado pulled most of a roof off a home and caused other minor damage.
A trained weather spotter reported half dollar size hail.
A trained weather spotter reported quarter size hail in Canal Fulton.
A trained weather spotter reported quarter size hail in Canton.
The Fire Department reported quarter size hail in Winesburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyThe tornado archive for Ohio, 2013Warnings in Ohio, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474333, 474332, 474347, 474334, 474335, 474336, 474338, 474342, 474345, 474346.